0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Correspondence |

Invasive Squamous Cell Carcinoma and Sorafenib in a Black Patient

Matthew R. Donaldson, MD; Cloyce L. Stetson, MD; Jennifer L. Smith, MD
Arch Dermatol. 2011;147(1):133-134. doi:10.1001/archdermatol.2010.395.
Text Size: A A A
Published online

Extract

Kong  HHCowen  EWAzad  NSDahut  WGutierrez  MTurner  ML Keratoacanthomas associated with sorafenib therapy. J Am Acad Dermatol 2007;56 (1) 171- 172
PubMed Link to Article[[XSLOpenURL/10.1016/j.jaad.2006.10.032]]
Smith  KJHaley  HHamza  SSkelton  HG Eruptive keratoacanthoma-type squamous cell carcinomas in patients taking sorafenib for the treatment of solid tumors. Dermatol Surg 2009;35 (11) 1766- 1770
PubMed Link to Article[[XSLOpenURL/10.1111/dsu.2009.35.issue-11]]
Kwon  EJKish  LSJaworsky  C The histologic spectrum of epithelial neoplasms induced by sorafenib. J Am Acad Dermatol 2009;61 (3) 522- 527
PubMed Link to Article[[XSLOpenURL/10.1016/j.jaad.2008.10.043]]
Poulikakos  PIZhang  CBollag  GShokat  KMRosen  N RAF inhibitors transactivate RAF dimers and ERK signalling in cells with wild-type BRAF. Nature 2010;464 (7287) 427- 430
PubMed Link to Article[[XSLOpenURL/10.1038/nature08902]]
Arnault  JPWechsler  JEscudier  B  et al.  Keratoacanthomas and squamous cell carcinomas in patients receiving sorafenib. J Clin Oncol 2009;27 (23) e59- e61
PubMed Link to Article[[XSLOpenURL/10.1200/JCO.2009.23.4823]]
Figures in this Article

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

First Page Preview

View Large
First page PDF preview

Figures

Place holder to copy figure label and caption
Figure 1.

Right hip squamous cell carcinoma lesion, 3.5 × 2.0 cm.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.

Hematoxylin-eosin–stained histopathologic specimens from right hip squamous cell carcinoma lesion (SCC). A, Invasive SCC with areas of necrosis and clear cell changes (original magnification ×25). B, Close-up view demonstrating numerous mitoses (original magnification ×40).

Graphic Jump Location

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment
Development of cutaneous premalignant lesions and malignant tumors in patients receiving sorafenib
Posted on February 13, 2011
Philip R. Cohen, MD
Univ TX-Houston Medical School; Univ TX MD Anderson Cancer Center; Univ Houston Health Center
Conflict of Interest: None Declared
To the Editor: Sorafenib, which interrupts oncogenic pathways by inhibiting tyrosine, serine and threonine kinases, is approved for the treatment of advanced renal cell carcinoma and hepatocellular carcinoma. This multikinase inhibitor has also been used for treating patients with other solid tumors.1,2 Recent reports in the Archives of Dermatology have emphasized the development of squamous cell carcinomas in sorafenib- treated cancer patients: multiple squamous cell carcinomas localized to the lower extremity treated with melphalan isolated limb infusion in a white man with metastatic melanoma of that limb3 and squamous cell carcinoma on the non-sun exposed hip of a black man with unresectable hepatocellular carcinoma.4 Earlier studies have not only observed the appearance of squamous cell carcinomas, but also keratoacanthomas and actinic keratoses in oncology patients after initiating treatment with sorafenib.1,2 The development of premalignant and malignant skin lesions in patients receiving sorafenib adds new insight into the potential pathogenesis of nonmelanoma skin cancer and raises important issues regarding the management of sorafenib-treated individuals in whom these tumors occur. The lesions most commonly appear in white men with no prior history of skin cancer who are more than 40 years old. They appear as soon as 2 weeks and as late as 3 years after starting sorafenib treatment.2
The observation by Raymond et al suggests that prior and concurrent melphalan isolated limb perfusion to the affected extremity promoted the development of a local cutaneous immunocompromised "district";5 3 squamous cell carcinomas developed within 11 weeks after initiation of sorafenib.3 The report by Donaldson et al shows that all skin types are susceptible to sorafenib-related squamous cell carcinomas and that some of the previously associated etiologic factors, such as light skin color and sun exposure, may not have a significant role in the pathogenesis of nonmelanoma skin cancer in these individuals.4 And, the recent observation of not only squamous cell carcinoma, but also verruca vulgaris and actinic keratosis with features of verruca vulgaris in a 77-year-old white man with metastatic adenocarcinoma of the lung (and a prior history of nonmelanoma skin cancers) within 1 month after starting sorafenib (400 mg twice daily) raises the possibility that human papillomavirus may be associated with the pathogenesis of squamous cell carcinoma in some of these individuals.2
Definitive guidelines for the management of oncology patients with sorafenib-associated squamous cell carcinomas or keratoacanthomas remain to be established. It is reasonable to consider briefly stopping the agent while treating the skin tumor. Thereafter, especially in patients whose primary malignancy is responding to treatment, there is no absolute contraindication to continuing sorafenib therapy. However, the patient should be examined regularly with diligent surveillance for new cutaneous tumors.2
References
1. Hong DS, Reddy SB, Prieto VG, Wright JJ, Tannir NM, Cohen PR, Diwan AH, Evans HL, Kurzrock R: Multiple squamous cell carcinomas of the skin after therapy with sorafenib combined with tipifarnib. Arch Dermatol 2008;144:779-782.
2. Williams VL, Cohen PR, Stewart DJ: Sorafenib-induced premalignant and malignant skin lesions. Int J Dermatol, in press.
3. Raymond AK, Puri PK, Selim MA, Tyler DS, Nelson KC: Regional squamous cell carcinomas following systemic sorafenib therapy and isolated limb infusion for regionally advanced metastatic melanoma of the limb. Arch Dermatol 2010;146:1438-1439.
4. Donaldson MR, Stetson CL, Smith JL: Invasive squamous cell carcinoma and sorafenib in a black patient. Arch Dermatol 2011;147:133-134.
5. Chodkiewicz HM, Cohen PR: Radiation port erythema multiforme: erythema multiforme localized to the radiation port in a patient with non small cell cancer. SkinMed, in press.

Conflict of Interest: None declared
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

82 Views
4 Citations
×

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Jobs
brightcove.createExperiences();